Can anyone tell me how serious the "weight gain" problem is with this medications and the "word finding" issues?
This question has also been asked and answered here: Does gabapentin cause weight gain?
Gabapentin can cause food cravings so you'll need to watch your calorie intake while taking this medication. As long as you stay aware of what you are eating you should be fine. I'm not sure what you mean by the "word finding" issues. Please explain.
To learn more about this medication and possible side effects please go to: https://www.drugs.com/gabapentin.html
Hi Kasey777 (or the poster child of migraines, poor baby!!)
If Gabapentin does not help, have you considered Topamax? I tried both, for fibro, and Topmax did give me problems with vocabulary. Yet it does NOT cause weight gain, in fact you will lose weight on Topamax!!
But I didn't gain anything on gab either, so, good luck, and keep healthy food available!!
Dear K and you all,
I have taken Gabapentin for over a year now for facial nerve pain (trigeminal neuropathy) It really helps and I have nad no 'mind' issues' or weight gain. I had some periodic depression vefore and non since taking the Gabap. as it acts as a mood stabilizer. I take 800 mg 3X daily which is a max. dose and this does does help the pain. It is a very good med and you go up gradually in dosage. Best of luck and renewed health to you. PG
Hey Kasey, I've been on Gabapentin for awhile and have not noticed any significant weight gain. I am on it for my fibromyalgia. My doctor also thinks that my migraines are caused by my fibro. He prescribes Motrin 800mg, for my migraines. Unfortunately, my pain pill is a regular in my life as the Gabapentin, now. It also works as a mood stabilizer in me. It helps that anyway. I recently ran totally out of my Gab one time, only for a day. That day was horrendous for me, and I am thankful that I was able to get it the next day and straightaway went right back on it and got better. Making a long story short, I am getting married come this December, and I need to lose a lot of weight to fit my wedding dress. I am doing exactly that by watching my portion sizes when I eat, and also use visual tricks such as using a saucer instead of a plate, to help that along. I do not have any eating disorders, thank God.
I just wanted to let you know that if you so wish, you can lose weight while on this med. Just know, that this med does not trigger weight loss. That was a conscious decision on my part. God Bless you, Kasey. I hope this was helpful. Stay in touch and let us know how you are progressing. -EJ :D
I have been on Gabapentin for 2 years following a large cervical fusion. Indeed it does make me hungry particularily forsweets. I have gained 5 lbs in the time I have been taking the med. My main complaint is the problem with finding the words that I am looking for at times.
As for the word finding issues with Gabapentin, I am going through that now. It seems to come and go. Had to quit my job as i could no longer hold a conversation. I would start to talk and then i couldnt continue as the word i was looking for would completely elude me , Its hard when people would try to help me find the word i was looking for. very frustrating.
My Doctor just started me on gabapentin today, for my pain from Lumbar Radiculopathy, I hope that I don't gain weight, but I will let you know if I have any of those side effects.
Started Gabapentin this morning 100mg x 3 a day for pain in my back from sacral meningoelocele. Lived in pain for past 15 years and hopeing this will work. How are those of you who just started doing?
I simply cannot lose weight since I started Gabapentin (2 years ago) My doctor INSISTS this drug does not cause weight gain, but I have read up on it and it causes INCREASED HUNGER FEELINGS! Duh!!! I have gained about 20 pounds.
As for the "word" thing... I have that too... very frustrating... again my Dr. states he has never heard that complaint!!! I sometimes fear that I am getting early onset Alzheimers, but Nothing has ever stopped my pain like this med so I am between a rock and a hard place!
Hi Anon. The weight gain can be awful, depending on your own body. For me, it's not good. I gained a lot of weight. The urges to stop eating are just ending and it's been 2 1/2yrs since I started. I'm getting off of it slowly. It affects my memory, weight gain and longevity of life. You must know this is just my experience. Yours could be excellent.
I apologize for not understanding "word finding" issue.
Your a smart cookie to ask this question. Some people just jump into a med without knowing the consequences. The pro's and con's.
See ya on the board.
If you look at other postings on Gabapentin you will see that others have had extreme problems with their brains. I had the most bizarre experience with it that I have ever had with anything, ever. I was just about comatose. Just sitting in a chair and not able to even turn my head when my husband came into the room to talk to me. It was terrible. On the lowest possible dose, my doctor said it wasn't a drug for me.
I have been given Gabapentin, I am really scared of those drug. 100mg. As many to start maybe 3 qd. I am overweight now, is the swelling in ankles, water retention?
My memory is bad now, very scared to even start for my TN.
Your stomach will blow up and you can't get it off!
I've gained 50 pounds, I have the strange side effect of sucking on my tounge (which has outs own name]) which creates more saliva, which treks my body I'm hungry. This I'm hungry all the time and snack a lot because of it. Gaining any weight was the last thing I wanted to happen & now I went from a size 6 to 16, 18 and am now considered obese and I hate hate hate how I look. I hope you do better than I've done. I've asked 3 doctors to help me with the weight and I've gotten nothing. I'm scared to change meds because it does take care of my restless legs. Good luck.
I have been on Gabapentin for 3 1/2 months. I’ve gained 17 pounds!! I was already obese, and now I won’t go out of the house. As other people have said... the weight gain goes to your stomach! It’s shocking! It does feel like a fat suit. I’m 63 and look 9 months pregnant! Nothing fits!!
Doctor gave me Gabapentin for Burning Mouth Syndrome. Guess what??
I’ve weened myself off. I’m just starting a weight loss routine. I’m miserable.
Also, I have neuropathy in my right foot. Gabapentin made neuropathy WORSE! I did not have brain issues.
Good luck to all of you that have to take Gabapentin. You’re damned if you do, damned if you don’t.
Love to all, Mina Marie
- Gabapentin Information for Consumers
- Gabapentin Information for Healthcare Professionals (includes dosage details)
- Side Effects of Gabapentin (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.